Please use this identifier to cite or link to this item:
Title: Acute liver failure with concurrent bupropion and carbimazole therapy
Authors: Khoo, A.-L.
Tham, L.-S.
Lee, K.-H. 
Lim, G.-K.
Gonzàlez, L.
Robert, S.
Keywords: Bupropion
Liver failure
Issue Date: 1-Feb-2003
Source: Khoo, A.-L., Tham, L.-S., Lee, K.-H., Lim, G.-K., Gonzàlez, L., Robert, S. (2003-02-01). Acute liver failure with concurrent bupropion and carbimazole therapy. Annals of Pharmacotherapy 37 (2) : 220-223. ScholarBank@NUS Repository.
Abstract: OBJECTIVE: To report a case of fatal liver failure possibly associated with concurrent use of bupropion and carbimazole. CASE SUMMARY: A 41-year-old Chinese man with a history of hyperthyroidism had been treated with carbimazole and propranolol for the past 5 years. He received a 10-day course of bupropion as an aid for smoking cessation 10 weeks prior to presentation. He developed acute liver failure with rapid deterioration of renal function. Liver biopsy showed evidence of nonspecific drug-induced acute liver injury. His condition was further complicated by sepsis and coagulopathy. Death resulted 19 days after the onset of symptoms. The likelihood that bupropion induced hepatotoxicity in our patient was possible, based on the Naranjo probability scale. DISCUSSION: Although there is increasing evidence of hepatotoxicity induced by bupropion, this is the first case of fatality that could have resulted from acute liver failure in a patient receiving bupropion while on concomitant treatment with carbimazole. CONCLUSIONS: Clinicians should be aware of the possibility of acute liver insult induced by bupropion given concurrently with other hepatotoxic drugs.
Source Title: Annals of Pharmacotherapy
ISSN: 10600280
Appears in Collections:Staff Publications

Show full item record
Files in This Item:
There are no files associated with this item.

Page view(s)

checked on Mar 10, 2018

Google ScholarTM


Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.